Washington, 2017

Debris Flow in Washington, March 8 to 15, 2017

March 8 to 15, 2017 · NWS OTX · 1 event in 1 county or zone

Wet conditions during the month of March produced isolated debris flows in the steep terrain of the Cascade mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Wet conditions during the month of March produced isolated debris flows in the steep terrain of the Cascade mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 8, 8:13 PM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 8, 8:13 PM PST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
813 PM PST Wed Mar 8 2017

.SYNOPSIS...
The weather will remain active through the remainder
of the work week. Rain and snow will spread north during the
evening hours resulting in more light snow accumulation overnight
for northern valley locations. A potent storm arrives Thursday
spreading rain and snow throughout the region. Strong winds will
accompany the system early Friday. The combination of rain and
snow melt will bring a threat for localized flooding. A break in
the action by Friday night into early Saturday while temperatures
are expected to moderate closer to normal values Friday into early
next week.

&&

.DISCUSSION...
Evening update: forecast updated to makes adjustments to start to
Winter Weather Advisories now, instead of waiting until 10 PM.
Snow has been falling at times already in the advisory areas,
especially toward the Idaho Palouse and portions of the central
Panhandle. I also made adjustments to overnight PoPs and coverage,
decreasing PoPs a little over the north but still left them in the
likely category. I also adjusted overnight lows and winds. Some
areas to the south, however, should be near their lows and should
either remain steady or rise through the night if only slowly. The
area that will be the troublesome spot tonight will be around the
higher Washington Palouse. Still have a couple inches near the
WA/ID border, but if warm air is slower to enter the precipitation
may remain snow longer which could translate to a little more
accumulation.

There is still expected to be a decrease in the overall
precipitation threat for a brief time Thursday morning, before
precipitation increases again through Thursday afternoon and
Thursday night as the next more robust low moves in. /J. Cote'

&&

.AVIATION...
00Z TAFS: Light snow and rain over southern WA/lower ID will
increase in coverage late this evening and overnight, with areas
of MVFR/IFR conditions around eastern TAF sites. The precipitation
should abate through the morning, but another resurgence of
precipitation is expected Thursday afternoon. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  40  34  48  32  44 /  90  80 100  10  10  40
Coeur d'Alene  30  39  34  46  31  45 /  90  70 100  30  10  30
Pullman        32  43  40  50  35  50 / 100 100 100  30  10  10
Lewiston       37  48  42  56  37  55 /  90 100  90  10  10  10
Colville       26  39  32  44  29  42 /  70  30 100  60  10  30
Sandpoint      26  39  30  41  29  42 /  60  40 100  80  10  30
Kellogg        29  38  33  42  32  43 / 100  90 100  80  20  10
Moses Lake     30  45  36  55  30  45 /  30  80 100   0   0  30
Wenatchee      28  39  33  53  31  44 /  30  80 100   0   0  40
Omak           27  37  31  45  26  42 /  30  40 100  30  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Thursday above 2500 feet
     for Idaho Palouse.

     Winter Weather Advisory until 10 AM PST Thursday above 2000 feet
     for Coeur d'Alene Area.

     Winter Weather Advisory until 10 AM PST Thursday for Central
     Panhandle Mountains.

WA...None.
&&
Hazardous weather outlook, Mar 8, 3:07 PM PST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
307 PM PST Wed Mar 8 2017

IDZ002>004-091600-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
307 PM PST Wed Mar 8 2017

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will continue across the central and southern Idaho Panhandle
this evening through Thursday morning. A few more inches of snow
is expected, especially south of I-90.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong southwest winds will increase on Friday. Winds will peak
in the afternoon and then decrease through the evening hours.
Temperatures will warm through the next week. These warmer
temperatures in combination with additional rainfall will lead to
the erosion of low elevation snow. Ponding of water across the
low lands along with small streams, creeks and culverts filling is
expected.

IDZ026-027-WAZ031>036-041-042-044-091600-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
307 PM PST Wed Mar 8 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Very strong southwest winds will increase early Friday. Winds
will peak in the afternoon and then decrease through the evening
hours.
Temperatures will warm through the next week. These warmer
temperatures in combination with some breezy conditions and
additional rainfall will lead to the erosion of low elevation
snow. Ponding of water across the low lands along with small
streams, creeks and culverts filling is expected.

IDZ001-WAZ037-038-043-091600-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
307 PM PST Wed Mar 8 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Southwest winds will increase on Friday across the mountains.
Winds will peak in the afternoon and then decrease through the
evening hours.
Temperatures will warm through the next week. These
warmer temperatures in combination with additional rainfall will
lead to the erosion of low elevation snow. Ponding of water across
the low lands along with small streams, creeks and culverts
filling is expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Chelan

When
March 8, 10:00 PM PST to March 15, 12:00 AM PST
Where
Chelan County, 1.38 mi S of Manson to 1.26 mi S of Manson
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.860, -120.170

A debris flow consisting of rocks and mud 30 feet deep cut State Route 971 near Manson.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686481.